Georgia, 2022

Hail and Damaging Winds in Georgia, July 19 to 21, 2022

July 19 to 21, 2022 · NWS FFC · 26 events in 11 counties and zones

Multiple waves of typical daytime summertime showers and thunderstorms developed within a modestly unstable and abnormally moist tropical airmass during the afternoon and evenings of July 19th through July 21st. These storms produced numerous reports of trees and powerlines down, quarter size hail, and flash flooding across portions of north and central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$124,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Multiple waves of typical daytime summertime showers and thunderstorms developed within a modestly unstable and abnormally moist tropical airmass during the afternoon and evenings of July 19th through July 21st. These storms produced numerous reports of trees and powerlines down, quarter size hail, and flash flooding across portions of north and central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 19, 6:43 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 19, 6:43 AM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
743 AM EDT Tue Jul 19 2022

...Updated for 12Z Aviation Discussion...

.PREV DISCUSSION... /Issued 336 AM EDT Tue Jul 19 2022/

SHORT TERM /Today through Wednesday/...
Current mosaic radar loop shows showers and isolated thunderstorms
moving east across North and central AL and GA. These storms are
associated with a shortwave moving across the region and they look
like they will hold together for the next few hours. Expecting
another round of convection this afternoon, but it could be hampered
by cloud coverage and the storms working the area over this morning.
With the heating of the day and diurnally driven instability, storms
will ramp up again across much of the forecast area. There will also
be a few weak boundaries laying around the area from the wake of
this mornings storms so they should act as a catalyst and help spark
some redevelopment this afternoon. Capes expected to get up into the
1500-2000 J/kg range today and Wednesday so we will have enough
support for the development of thunderstorms. Not expecting any
widespread severe activity at this time which also goes well with
the general risk areas SPC has across GA Today and Wed. High
temperatures in the mid 80s to low 90s will be close to seasonal
norms today but temps rise into the low 90s to mid 90s Wed.

01

LONG TERM /Wednesday Night through Monday/...
NW flow aloft during the middle of the week, with a longwave trough
just offshore. 500mb shear axis currently overhead has shifted to
the south across far south GA/FL panhandle. By late Thursday/early
Friday, a high pressure ridge centered across the four corners
region of the country will begin to build eastward across the area.
This ridging will remain in place through early next week.

At the surface, a lee trough should remain in place across the CWA
for most of the period. A weak frontal boundary is expected to
approach northern portions of the state late Thursday into early
Friday. The front shouldn't make much southward progress and should
become stationary across the TN valley later Friday into Saturday,
before becoming diffuse. High pressure at the surface will build in
for early next week.

No major changes needed for the forecast period. With high pressure
building aloft and at the surface for early next week, a warming
trend is likely.

NListemaa

&&

.AVIATION...
12Z Update...
Current radar loop shows showers exiting the ATL area with a
second round of storms moving into NW GA. If this second wave
holds together it should move into the ATL area by 14z so have
introduced another round of precip into the TAFs. Still thinking a
third round of storms will develop this afternoon so all in all
it looks to be a fairly stormy day. Ceilings should be mainly VFR
with some MVFR in and around the convective activity.

//ATL Confidence...12Z Update...
Confidence medium to high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          89  71  91  73 /  70  40  50  30
Atlanta         88  73  91  75 /  70  50  50  30
Blairsville     82  66  85  68 /  70  40  50  40
Cartersville    87  72  91  73 /  70  50  40  30
Columbus        91  74  92  76 /  70  40  40  20
Gainesville     86  71  89  73 /  70  40  50  30
Macon           92  73  93  75 /  70  40  50  20
Rome            90  73  94  75 /  70  50  40  40
Peachtree City  89  72  91  73 /  70  50  40  30
Vidalia         91  74  91  75 /  60  40  50  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....NListemaa
AVIATION...01
Hazardous weather outlook, Jul 19, 4:01 AM EST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
501 AM EDT Tue Jul 19 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
501 AM EDT Tue Jul 19 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms are possible today across
portions of north and central Georgia. Some storms could become
strong with gusty winds, frequent lightning, and heavy rainfall
as the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered thunderstorms are possible each afternoon and evening
across much of the forecast area this week and into the weekend.
Some storms could be strong to severe with strong to damaging wind
gusts, frequent lightning, and heavy rainfall as the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Special weather statement, Jul 19, 7:34 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
834 AM EDT Tue Jul 19 2022

GAZ031>033-043-044-191300-
North Fulton GA-Douglas GA-Cobb GA-Paulding GA-South Fulton GA-
834 AM EDT Tue Jul 19 2022

...A strong thunderstorm will impact portions of southeastern
Paulding, central Cobb, northern Douglas and southwestern Fulton
Counties through 900 AM EDT...

At 833 AM EDT, a strong thunderstorm was over Hiram, or near
Douglasville, moving east at 30 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Atlanta, Marietta, Douglasville, Dallas, Sandy Springs, Smyrna, East
Point, Union City, Powder Springs, Fairburn, Austell, Hiram, Lithia
Springs, Fair Oaks, Lost Mountain Park, Vinings, Brownsville, Cascade
Heights, Due West and Campbellton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3389 8485 3399 8481 3396 8439 3374 8443
      3357 8459 3378 8490 3378 8491 3379 8492
      3380 8494
TIME...MOT...LOC 1233Z 290DEG 24KT 3384 8476

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Atlanta radar (KFFC), 47 km away, was scanning. The volume nearest the first event began at 12:57 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
July 19, 7:57 AM EST to 7:58 AM EST
Where
Fulton County, 2.3 mi E of (Fty)fulton Co Arpt
Measured
40 kt (46 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.780, -84.480

A tree came down on a car at Eleanor Terrace NWS and Eleanor Court NW.

Thunderstorm Wind, Crisp

When
July 19, 12:20 PM EST to 12:25 PM EST
Where
Crisp County, 2.07 mi N of Wenona
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.930, -83.770

Approximately 2000 customers without power across southern limits of Cordele due to multiple trees and powerlines down.

Thunderstorm Wind, Crisp

When
July 19, 12:22 PM EST to 12:27 PM EST
Where
Crisp County, 0.69 mi S of Arabi
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.820, -83.750

Tree down on powerlines along Buford Road.

Thunderstorm Wind, Douglas

When
July 19, 3:15 PM EST to 3:19 PM EST
Where
Douglas County, 1.5 mi NNW of Winston
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
33.750, -84.830

Large tree down on powerlines on Village Entrance Road.

Thunderstorm Wind, Douglas

When
July 19, 3:17 PM EST to 3:21 PM EST
Where
Douglas County, 2.15 mi SSW of Douglasville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.720, -84.760

Large tree down on a car in parking lot on 9500 block of Hwy 5. No injuries.

Thunderstorm Wind, Fulton

When
July 19, 3:40 PM EST to 3:42 PM EST
Where
Fulton County, 1.86 mi WSW of Atlanta
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.760, -84.430

Large tree down on a house at intersection of Lavender Drive NW and Chappell Road NW.

Thunderstorm Wind, Pike

When
July 19, 3:55 PM EST to 4:00 PM EST
Where
Pike County, 0.58 mi E of Zebulon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.100, -84.340

EM Report of several trees down within the Zebulon city limits.

Thunderstorm Wind, Fulton

When
July 19, 3:56 PM EST to 4:00 PM EST
Where
Fulton County, 2.4 mi ENE of Atlanta
Measured
45 kt (52 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.780, -84.360

Tree down on a house on Drewery Street NE.

Thunderstorm Wind, Pike

When
July 19, 4:20 PM EST to 4:25 PM EST
Where
Pike County, Williamson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.180, -84.370

EM report of two trees down within the Williamson city limits.

Thunderstorm Wind, Coweta

When
July 19, 4:40 PM EST to 4:45 PM EST
Where
Coweta County, 3.86 mi NNE of Mc Collum
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.500, -84.670

Trees down at the intersection of Weldon Road and Hwy 29 N.

Thunderstorm Wind, Walton

When
July 19, 4:51 PM EST to 4:55 PM EST
Where
Walton County, 1.34 mi WNW of Walnut Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.740, -83.870

Multiple trees down across roads just west-southwest of Walnut Grove.

Thunderstorm Wind, Walton

When
July 19, 4:57 PM EST to 5:02 PM EST
Where
Walton County, 2.4 mi WSW of Herndonville
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.690, -83.740

Tree down blocking lane at Arnold Dairy Farm Road and Jersey Circle Road.

Thunderstorm Wind, Walton

When
July 19, 5:00 PM EST to 5:04 PM EST
Where
Walton County, 1.34 mi WNW of Monroe
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.790, -83.740

Multiple trees down just west-southwest of Monroe.

Thunderstorm Wind, Walton

When
July 19, 5:02 PM EST to 5:06 PM EST
Where
Walton County, 4.09 mi E of Social Circle
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.640, -83.650

Powerlines down across driveway on Amber Stapp Studdard.

Thunderstorm Wind, Walton

When
July 19, 5:24 PM EST to 5:26 PM EST
Where
Walton County, 4.09 mi E of Social Circle
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.640, -83.650

Several trees down along Hawkins Academy Road. EM reported the road had been closed due to trees and powerlines down.

Thunderstorm Wind, Walton

When
July 19, 5:25 PM EST to 5:29 PM EST
Where
Walton County, 2.88 mi E of Social Circle
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.650, -83.670

Several trees down along Amber Stapp Road.

Thunderstorm Wind, Greene

When
July 19, 5:46 PM EST to 5:51 PM EST
Where
Greene County, 1.34 mi ESE of Wrayswood
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.670, -83.300

Several trees down along C M Copelan Road.

Thunderstorm Wind, Dodge

When
July 20, 3:21 PM EST to 3:26 PM EST
Where
Dodge County, 1.81 mi NE of Ararat
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.070, -83.100

A large tree was reported down on Marion Sheffield Road near the intersection of Sweet Home Church Road.

Thunderstorm Wind, De Kalb

When
July 21, 8:56 AM EST to 9:00 AM EST
Where
De Kalb County, 0.57 mi E of (Pdk)dekalb Peachtre
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.880, -84.290

Trees and powerlines down near the intersection of Buford Hwy NE and Laventure Drive.

Thunderstorm Wind, Carroll

When
July 21, 10:21 AM EST to 10:25 AM EST
Where
Carroll County, 1.38 mi N of Villa Rica
Measured
45 kt (52 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.750, -84.920

Tree down on a house near intersection of Vandenburg Drive and Inverness Drive. No reports of injuries.

Thunderstorm Wind, Carroll

When
July 21, 10:26 AM EST to 10:30 AM EST
Where
Carroll County, 1.72 mi E of Center Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.680, -85.040

Tree down across road on Oak Grove Road near Spinks Road. Other reports around this area of trees down.

Thunderstorm Wind, Carroll

When
July 21, 10:33 AM EST to 10:37 AM EST
Where
Carroll County, 2.68 mi ESE of Mandeville
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.630, -85.090

Tree down across Mote Road near Pleasant Ridge Road.

Thunderstorm Wind, Carroll

When
July 21, 10:46 AM EST to 10:49 AM EST
Where
Carroll County, 0.9 mi SW of Carrollton
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.570, -85.090

Tree down on Maple Street near Howell Road.

Thunderstorm Wind, Troup

When
July 21, 1:03 PM EST to 1:08 PM EST
Where
Troup County, 1.8 mi SW of Harrisonville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.160, -85.000

Several trees down on Young Mill Road.

Thunderstorm Wind, Troup

When
July 21, 1:32 PM EST to 1:40 PM EST
Where
Troup County, 1.74 mi E of Huntington
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.020, -85.090

Nearly a dozen reports of downed trees and powerlines west and north of LaGrange, along Hwy 29 and Roanoke Road. Reports include a tree down on a house along West Point Road and a tree on a vehicle on 4th Ave. No reports of injuries.

Hail, Troup

When
July 21, 1:46 PM EST to 1:47 PM EST
Where
Troup County, 1.18 mi N of La Grange
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.047, -85.029

Quarter-sized hail near the intersection of New Franklin Road and Private Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051364, 1051365, 1051366, 1051367, 1051369, 1051370, 1051371, 1051372, 1051373, 1051375, 1051376, 1051378, 1051377, 1051379, 1051380, 1051381, 1051382, 1051383, 1051385, 1051387, 1051388, 1051389, 1051390, 1051391, 1051393, 1051395.